MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW, T10 FULL THREAD, 2.7MM/L28MM; SCREW, FIXATION, BONE

STRYKER GMBH BONE SCREW, T10 FULL THREAD, 2.7MM/L28MM; SCREW, FIXATION, BONE
Catalog Number 657128
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/25/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was not returned.If additional information becomes available, it will be provided in a supplemental report.Device evaluated by mfr: device disposition unknown.
 
Event or Problem Description
It was reported through a medwatch (mw5085445) "a female who is status post spanning external fixation for an open intra-articular left distal tibia fracture.She presents back to the operating room today.At this point we turned out attention to the medial wound and packed the lateral wound open.The medial wound was reopened and extended proximally approx.6 cm for a long comminuted medial spike.With the skin open, the subcutaneous fat was divided longitudinally and the posterior medial corner of the tibia was identified and exposed.The fracture was noted to be comminuted on the medial side with 2 main fracture fragments, one with a large anteromedial butterfly fragment and a large posterior central fragment.They were mobilized curetted, impaired and the reduced with 2 lobster claw with k-wires.At this point a 10-hole 2.7 mm plate from stryker was the fashion on the posterior medial cortex of the tibia, and was fixed proximally with 3 screws and no screws in the distal fragment to not block our reduction and manipulation on the lateral side.Our reduction showed our alignment in the sagittal and coronal plane to be excellent on the medial side.We turned our attention back to the lateral side and an anterolateral stryker plate of appropriate length distal to our external fixation was then passed in a submuscular fashion along the anterolateral aspect of the shaft and k-wired into position.It was fixed first distally with 2 nonlocking screws and then 2 locking screws distally.One add'l locking screw was placed.At this point, the plate was fixed to the shaft through the open wound and proximally with a 3.5 mm cortical screw and then 2 screws proximally percutaneously.We had excellent fixation on the lateral side.I should note that one of the 2.7 mm screws from medial to lateral had been loosened to facilitate the plate manipulation.Upon re-tightening the middle of the three, the head broke off.The body of the screw remained encased in the tibia and was only minimally visible underneath the plate.After assessing intraoperative imaging that showed that the remainder of the screw appeared to be intact and well encased in bone.I made the decision to leave the screw in the bone and not remove the plate, lose our reduction, and potentially risk malreduction or add'l surgical time for infection.The screw was clearly not adjacent to or abutting neurovascular structures and again, was well encased in bone.".

Brand Name
BONE SCREW, T10 FULL THREAD, 2.7MM/L28MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8579695
Report Number0008031020-2019-00384
Device Sequence Number11172494
Product Code HWC
UDI-Device Identifier07613327069594
UDI-Public07613327069594
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number657128
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2019
Initial Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62
Patient Weight99